Home' Australian Pharmacist : Australian Pharmacist May 2013 Contents 66
Australian Pharmacist May 2013 I © Pharmaceutical Society of Australia Ltd.
1. Older people are more sensitive
to the effects of anticholinergic
medications. This can be because:
a) as we age, our ability to metabolise
and renally eliminate drugs increases.
b) older people generally require higher
levels of anticholinergic drugs to
obtain therapeutic effect.
c) pharmacokinetic parameters change
with age, resulting in an extended half-
life of medications.
d) none of the above.
2. Which ONE of the following
medications is least likely to cause
anticholinergic side effects in
d) Hyoscine butylbromide.
3. There are a variety of causes of
delirium and confusion. Which ONE
of the following causes of delirium,
will also cause the patient to
a) Urinary tract infections.
b) Alcohol withdrawal.
c) Drug-induced anticholinergic
4. John is a 75-year-old male who
comes to pharmacy requesting an
antihistamine. He is also taking
temazepam, propranolol, and
hyoscine butylbromide. Which
of the following antihistamines
should be avoided due to risk of
5. Approximately what percentage
of cases of delirium are due to
medication issues in older people?
Key learning points
• There are many possible causes of
delirium and confusion, such as
medicines, dehydration, alcohol
withdrawal and UTIs. Pharmacists
should ask relevant questions to
elicit a detailed patient history –
this will assist in identifying any
• Drug-induced delirium can
be caused by anticholinergic
overload. Any patient suspected
of experiencing anticholinergic
overload should be referred
to the GP as soon as possible.
Pharmacists should advise patients
to immediately cease any OTC
products which may be contributing
to these symptoms.
• Patients may be taking a
combination of prescription
and OTC medicines which
have anticholinergic activity.
Pharmacists are well placed to
advise patients who are either
prescribed such medicines, or
purchase such medicines OTC,
that they should take care when
combining medications that have
this similar action, to avoid potential
adverse effects such as delirium.
Table 2. Common OTC medicines
which have anticholinergic activity10
Unisom sleep gels
1. Mentes J. Oral hydration in older adults. Am J Nurs
2. Burns A, Gallagley A, Byrne J. Delirium. J Neurol Neurosurg
Psychiatry 2003;75:362–7 .
3. Murtagh J. Murtagh’s general practice. 5th edn. Sydney:
McGraw-Hill; 2011. p. 225 .
4. Hufschmidt A, Shabarin V, Rauer S, et al. Neurological
symptoms accompanying urinary tract infections. Eur Neurol
5. Mayo-Smith M, Beecher L, Fischer T, et al. Management of
alcohol withdrawal delirium. Arch Intern Med 2004;164:1405–12.
6. Manasco A, Chang S, Larriviere J, et al. Alcohol withdrawal.
Southern Med J 2012;105(11):607–12.
7. Hufschmidt A, Shabarin A, Zimmer T. Drug-induced
confusional states: the usual suspects? Acta Neurol Scand.
8. Alagiakrishnan K, Wiens CA. An approach to drug induced
delirium in the elderly. Postgrad Med J 2004; 80:388–93 .
9. Rossi S, ed. Australian medicines handbook. Adelaide: AMH;
2012. At: www.amh.net.au/online/view.php?=index.html
10. Catic A. Identification and management of in-hospital
drug-induced delirium in older patients. Drugs Aging
11. Cancelli I, Gigli GL. Drugs with anticholinergic properties:
cognitive and neuropsychiatric side-effects in elderly patients.
Neurol Sci 2990;30:87–92.
12. Hiemke C, Hartter S. Pharmacokinetics of selective serotonin
reuptake inhibitors. Pharmacol Therapeutics 2000;85:11–28.
Links Archive Australian Pharmacist April 2013 Australian Pharmacist June 2013 Navigation Previous Page Next Page